When taking new medications you must be aware of the side effects as well as how your body can react. You may see changes such as bloating, nausea, fatigue and so on, but did you know your hair changes too? Medications can have a major effect on your hair texture, hair growth, as well as how your hair receives hair color.
Our hair has three stages of growth: Anagen, Catagen, and Telogen. Medications typically affect the Anagen (growth) phase or the Telogen (rest) phase. The Telogen phase is most commonly attacked by new medications, meaning your hair will go into the resting phase too early, causing premature loss of hair. Medications used during processes such as chemotherapy, typically attack the anagen cycle, preventing hair shafts to produce new hair follicles.
Melanin is the color-producing pigment present in hair follicles. Certain medications can affect the amount of melanin being produced, leading to a band of discolored hair at the root. Fortunately, your original hair color will return after the medication has left your system!
Your hair color can also be affected when going through the hair dye process. Highlights could potentially process warmer than usual or your hair could reject color entirely. Clients who have recently gone through surgeries involving anesthesia commonly experience issues with their hair reacting to color processes.
Our body’s our ever changing, whether you are undergoing surgery or having hormonal changes. However, there is no need to be embarrassed or worried about these life processes that everyone goes through at some point. Being prepared and knowing how these things can affect your hair appointment allows your stylist to give you the hair of your dreams as well as put your mind at ease.
❤ Elise Biddle